53 Year Old Male: Severe Leg Pain–Conclusion

This is the conclusion to 53 year old male: Severe leg pain. You may wish to review the case.

Before we begin, my apologies for the delay in posting this conclusion. I live in coastal NY, and we got hammered by Hurricane Sandy. It has taken me a little time to get all caught up.

This is not an easy case. Our patient's chief complaint is of sudden onset of severe leg pain, and chest pain. Also notable is the measured hypertension.

Here is another look at the second 12 lead, which showed the following changes from the first:

There is sinus tachycardia, at a rate slightly above 100 bpm. There is physiologic left axis deviation. There are no signs of chamber enlargement, and the QRS is normal width. There is slight ST elevations in I and aVL, with ST depressions in the inferior leads, as well as V2 and V3.

At this point, our list of DDX should probably include:

  • DVT
  • Possible aortic dissection
  • STEMI

The patient's complaint sounds like it could be DVT, as many readers pointed out. We might expect to see swelling and redness as well, and this was not noted by the EMS crew. These signs and symptoms are not sensitive, however, as about 50% of people with DVTs will not have them. 

The patient is hypertensive, with chest pain, which led some of you to suggest an aortic dissection. Usually there is sudden onset of maximal chest pain, 10/10, with a "ripping" or "tearing" sensation. We do not have those typical signs and symptoms here by history. 

The patient does have ischemic signs on the 12 lead, consistent with lateral STEMI, but the patient's main complaint seems to be leg pain, not the chest pain.

 

So, how do we manage this patient? 

 

For starters, I think this is a tough patient to figure out. We have three good possibilities on our list of DDX, and two of them are immediately life threatening. 

I look at it this way, and of course it is with the benefit of hindsight. There seems to be more going on here than DVT, based on the patient's presentation, chest pain and 12 lead ECG. 

STEMI seems to be a reasonable assumption based on the 12 lead, but I would be thinking that as an atypical presentation (leg pain), this would almost be off the charts. It just doesn't seem like STEMI.

We also know that other conditions can cause ischemic changes on the ECG, and a dissecting aorta is one of them. 

Of course, O2 and IV access are indicated. NTG is a good possibility because it would be beneficial in either scenario. 

With that in mind, I would at least make sure we are transporting the patient to a hospital that can handle both STEMI and surgery for dissecting aorta. 

If a dissection progresses in a retrograde direction towards the aortic root, an acute total or partial occlusion of one of the main coronary arteries can occur. Usually, it is the RCA that is involved, but unusually, it can involve the left main. In the ED, heart rate and blood pressure will be controlled until surgery is performed. You can read more about this phenomenon here

As you have probably surmised by now, this was the fate of our patient. Once in the ED, a CT scan revealed a dissection of the ascending aorta. This dissection caused a partial occlusion of the LMCA. The patient underwent extensive surgery to repair the aorta. He was expected to make a strong recovery. 

We hope you enjoyed this unusual case! As always, comments are encouraged!

 

 

5 Comments

  • nate says:

    did the pt have extension of the dissection down to the illiac arteries?  did the thoracic dissection explain the leg pain?

  • CJ Ewell says:

    Overlooked in the differntial is an arterial embolus in the leg, possibly a widespread coagulation disorder that could also cause cardiac artery involvement. I'm with you, go to the best equipped place you can.

  • roger m says:

    with disections you can have plaque rupture that will migrate to the feet at a later date turning them black and will have to be watched closely

  • Dr.boris says:

    Have you ever thought of using a blood flow stimulation kit? I recommended them for most of my patients dealing with this. Check it out. [url]http://www.kingbrand.com/Leg_Injury_Treatment.php?REF=Boris1011[url]

  • tramadol says:

    You can certainly see your enthusiasm in the article you write.
    The world hopes for even more passionate writers like you who are not afraid to mention how they believe.
    At all times follow your heart.

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
know it all parapup
83 Year Old Male: Shortness of Breath
@ Kyle I would question your authority to call out people for not having a license or being a know it all parapup when your tx basically entails "call medical control." I think we can both agree that his cardiac output is not great at all. I assume your reluctance to give him any other…
2014-10-30 20:26:11
Kyle
83 Year Old Male: Shortness of Breath
Well st elevation in avr and v1 associated with anterior and lateral depression would call for possible posterior wall MI. 15 lead would be in order. Also check all the leads for appropriate placing. If v7, v8, and v9 show the elevation i would treat as a STEMI per my protocol. Asprin only until medical…
2014-10-30 18:14:05
Tim
The most awesome STEMI test on the internet!
Thanks for the app. It made me think about all that one may see in the field. The only problem was I never got a score or saw the results of how I did other than saying I had completed the test. Anyway a great way to get the old brain working.
2014-10-30 13:14:27
Brian
83 Year Old Male: Shortness of Breath
I mostly agree with dustin. I believe this is may be an isolated posterior MI. The R wave in V2 points to it being a posterior MI. otherwise it is a 1st degree av block with a LAHB. I am somewhat concerned with the concordant t segment depression noted and in fact if you were…
2014-10-30 04:22:44
Karl Brennan
Understanding Amiodarone
Great article , however in VF caused by hyperkalemia it should be avoided along with lidocaine , Since it shuts down the K channels, the eiteiology of the arrest hyper K, K channels are needed to exchange K in the cell. Calcium , Bicarbonate, dextrose and insulin should be used to decrease K levels along…
2014-10-30 03:04:45

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS